by Neil Bauman, Ph.D.
A man explained,
I have been taking Inderal for over 30 years, originally for migraines which went away after a sinus operation several years ago, but have continued to take it for mildly-high blood pressure. I also have taken a baby Aspirin a day for the last 15 years or so. If Inderal or Aspirin caused or contributed to my hearing loss, is there any evidence that stopping now might improve my hearing?
Good question. Propranolol (Inderal) is a beta-blocker. It is listed as causing hearing loss in some people—but I have no other information about the resulting hearing loss—how common it is, whether it is temporary or permanent, whether it is mild or severe, etc.
If Inderal caused your hearing loss, after all these years, I’d be surprised if stopping it now would give your hearing back—but I really don’t know—just a gut feeling.
Aspirin typically only causes hearing loss while you are taking it. When you stop taking it, you should notice your hearing returning in a couple of weeks or so. However, I have never heard of one baby Aspirin causing hearing loss or tinnitus. Typically you need to take several adult Aspirin a day to do that unless you have a particular sensitivity to Aspirin. (A few people have Salicylate sensitivity and taking even tiny doses of Aspirin causes them ear problems.)
In my opinion stopping both of these drugs is unlikely to make any change to your hearing, but, if you are so inclined, you can always stop taking them and see if it makes any difference in your case.
If you want to look up all the ototoxic side effects of Propranolol or Aspirin or other drugs, see my book Ototoxic Drugs Exposed 3rd edition. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.